[QUOTE]I've been averaging 140/90 for quite some time. I've been on Norvasc 5mg. My doctor bumped it up to Norvasc 10mg. After week of not having any significant progress, he added Toprol 100mg. Today was the first day and boy, what a bad rush.
Your doctor should have waited a little bit longer. It takes between one and two weeks to achieve a maximum response on Norvasc at the beginning of treatment or after a dose adjustment. The average reduction in mild to moderate hypertension using this drug is 12/6mmHg and is directly dose-related. Older people get a better reduction in systolic blood pressure with this drug for some reason.
I have been taking a CCB concomitantly with a beta blocker for a year. This is not generally recommended because of an interaction between the two medications, but our physicians prescribe these two drugs together anyway. :(
When Norvasc and Toprol are administered concomitantly, there is an additive reduction in heart rate. This can result in a severe hypotension. The same can be said about cardiac conduction and contractility, especially if any ventricular or conduction disorders are present. This combination of drugs is useful but also potentially dangerous. It would seem you've been spared any cardiological problems. Why this particular choice of drugs? Why not diuretics and an ACE? There is a good chance there will be heart rhythm and heart rate abnormalities as a direct result of using this drug combo. For this reason, the heart function should be monitored periodically. You might start noticing changes in your ECGs. Be prepared to wait a minimum of at least 10 days for determining your blood pressure response.
A warning about the dosing - and this comes from personal experience: because the incidence and severity of side effects are directly dose related, try to keep your meds at reasonable amounts. I suffered through very unpleasant experiences with edema as well as cardiological adverse effects on the 10mg dose. To date, I remain on this dose. My side effects included chest pain, palpitations and heart rhythm changes. Did you know that both of these drugs can cause edema? Thus, your chances of getting edema sooner or later are pretty good!
Low dosing of Metoprolol affects the blood pressure control which will not last the entire 24hr period. For this reason, the low dose should be split and taken more frequently -like twice daily. The only problem I see with that is that people stay awake all night and are unable to get any rest. Taking the beta blockers in the evening is definitely NOT a good idea! They should be taken much earlier in the day I think. I take mine just once daily in the a.m. I took my twice daily 5mg Norvasc earlier this evening and am having palpitations and chest discomfort. This is my second day on it - got switched from another CCB, felodipine. I guess Norvasc takes some getting used to. I'd like to point out that these are just my own thoughts and observations. Like everyone else, I rely on my doctors' opinions and let them make the decisions regarding treatment options. Doctors usually have reasons for selecting a particular drug therapy. Anyway, I hope this helps.
I am curious about this choice of drugs in a normal, uncomplicated hypertension. A little strange. Do what you can to get off the meds if possible - good luck to you!